A prospective naturalistic study of antidepressant-induced jitteriness/anxiety syndrome

14Citations
Citations of this article
51Readers
Mendeley users who have this article in their library.

Abstract

Objective: Patients often develop neuropsychiatric symptoms such as anxiety and agitation after they have started taking an antidepressant, and this is thought to be associated with a potentially increased risk of suicide. However, the incidence of antidepressant-induced jitteriness/anxiety syndrome has not been fully investigated, and little has been reported on its predictors. The aim of this study was to survey the incidence of antidepressant-induced jitteriness/anxiety syndrome and clarify its predictors in a natural clinical setting. Materials and methods: Between January 2009 and July 2012, we prospectively surveyed 301 patients who had not taken any antidepressants for 1 month before presentation, and who were prescribed antidepressants for 1 month after their initial visit. Patients were classified as developing antidepressant-induced jitteriness/anxiety syndrome if they experienced any symptoms of anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia, hypomania, or mania during the first month. Results: Among the 301 patients, 21 (7.0%) developed antidepressant-induced jitteriness/anxiety syndrome. Major depressive disorder and a diagnosis of mood disorder in first-degree relatives of patients were significantly associated with induction of antidepressant-induced jitteriness/anxiety syndrome (odds ratio 10.2, P=0.001; odds ratio 4.65, P=0.02; respectively). However, there was no such relationship for sex, age, class of antidepressant, combined use of benzodiazepines, or diagnosis of anxiety disorder. Conclusion: The findings of this study suggest that major depressive disorder and a diagnosis of mood disorder in first-degree relatives may be clinical predictors of antidepressant-induced jitteriness/anxiety syndrome.

Cite

CITATION STYLE

APA

Harada, T., Inada, K., Yamada, K., Sakamoto, K., & Ishigooka, J. (2014). A prospective naturalistic study of antidepressant-induced jitteriness/anxiety syndrome. Neuropsychiatric Disease and Treatment, 10, 2115–2121. https://doi.org/10.2147/NDT.S70637

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free